2014, 8(1): 75-91. doi: 10.3934/jmd.2014.8.75

Topological entropy of minimal geodesics and volume growth on surfaces

1. 

Fakultät für Mathematik, Ruhr-Universität Bochum, 44780 Bochum, Germany, Germany

2. 

Institut de Mathématiques et de Sciences Physiques (IMSP), Université d’Abomey-Calavi 01 BP 613 Porto-Novo, Benin

Received  August 2013 Revised  March 2014 Published  July 2014

Let $(M,g)$ be a compact Riemannian manifold of hyperbolic type, i.e $M$ is a manifold admitting another metric of strictly negative curvature. In this paper we study the geodesic flow restricted to the set of geodesics which are minimal on the universal covering. In particular for surfaces we show that the topological entropy of the minimal geodesics coincides with the volume entropy of $(M,g)$ generalizing work of Freire and Mañé.
Citation: Eva Glasmachers, Gerhard Knieper, Carlos Ogouyandjou, Jan Philipp Schröder. Topological entropy of minimal geodesics and volume growth on surfaces. Journal of Modern Dynamics, 2014, 8 (1) : 75-91. doi: 10.3934/jmd.2014.8.75
References:
[1]

R. Bowen, Entropy-expansive maps,, Trans. Amer. Math. Soc., 164 (1972), 323. doi: 10.1090/S0002-9947-1972-0285689-X.

[2]

V. Bangert, Mather sets for twist maps and geodesics on tori,, in Dynamics Reported, (1988), 1.

[3]

G. Contreras, R. Iturriaga, G. P. Paternain and M. Paternain, Lagrangian graphs, minimizing measures and Mañé's critical values,, Geometric and Functional Analysis, 8 (1998), 788. doi: 10.1007/s000390050074.

[4]

A. Freire and R. Mañé, On the entropy of the geodesic flow in manifolds without conjugate points,, Invent. Math., 69 (1982), 375. doi: 10.1007/BF01389360.

[5]

E. Glasmachers, Characterization of Riemannian Metrics on $T^2$ with and without Positive Topological Entropy,, Ph.D thesis, (2007).

[6]

G. A. Hedlund, Geodesics on a two-dimensional Riemannian manifold with periodic coefficients,, Ann. of Math. (2), 33 (1932), 719. doi: 10.2307/1968215.

[7]

A. Katok and B. Hasselblatt, Introduction to the Modern Theory of Dynamical Systems,, Encyclopedia of Mathematics and its Applications, (1995). doi: 10.1017/CBO9780511809187.

[8]

W. Klingenberg, Geodätischer Fluss auf Mannigfaltigkeiten vom hyperbolischen Typ,, Invent. Math., 14 (1971), 63. doi: 10.1007/BF01418743.

[9]

G. Knieper, Hyperbolic dynamics and riemannian geometry,, in Handbook of Dynamical Systems, (2002), 453. doi: 10.1016/S1874-575X(02)80008-X.

[10]

A. Manning, Topological entropy for geodesic flows,, Annals of Math. (2), 110 (1979), 567. doi: 10.2307/1971239.

[11]

M. Morse, A fundamental class of geodesics on any closed surface of genus greater than one,, Trans. Amer. Math. Soc., 26 (1924), 25. doi: 10.1090/S0002-9947-1924-1501263-9.

[12]

P. Walters, An Introduction to Ergodic Theory,, Graduate Texts in Mathematics, (1982).

show all references

References:
[1]

R. Bowen, Entropy-expansive maps,, Trans. Amer. Math. Soc., 164 (1972), 323. doi: 10.1090/S0002-9947-1972-0285689-X.

[2]

V. Bangert, Mather sets for twist maps and geodesics on tori,, in Dynamics Reported, (1988), 1.

[3]

G. Contreras, R. Iturriaga, G. P. Paternain and M. Paternain, Lagrangian graphs, minimizing measures and Mañé's critical values,, Geometric and Functional Analysis, 8 (1998), 788. doi: 10.1007/s000390050074.

[4]

A. Freire and R. Mañé, On the entropy of the geodesic flow in manifolds without conjugate points,, Invent. Math., 69 (1982), 375. doi: 10.1007/BF01389360.

[5]

E. Glasmachers, Characterization of Riemannian Metrics on $T^2$ with and without Positive Topological Entropy,, Ph.D thesis, (2007).

[6]

G. A. Hedlund, Geodesics on a two-dimensional Riemannian manifold with periodic coefficients,, Ann. of Math. (2), 33 (1932), 719. doi: 10.2307/1968215.

[7]

A. Katok and B. Hasselblatt, Introduction to the Modern Theory of Dynamical Systems,, Encyclopedia of Mathematics and its Applications, (1995). doi: 10.1017/CBO9780511809187.

[8]

W. Klingenberg, Geodätischer Fluss auf Mannigfaltigkeiten vom hyperbolischen Typ,, Invent. Math., 14 (1971), 63. doi: 10.1007/BF01418743.

[9]

G. Knieper, Hyperbolic dynamics and riemannian geometry,, in Handbook of Dynamical Systems, (2002), 453. doi: 10.1016/S1874-575X(02)80008-X.

[10]

A. Manning, Topological entropy for geodesic flows,, Annals of Math. (2), 110 (1979), 567. doi: 10.2307/1971239.

[11]

M. Morse, A fundamental class of geodesics on any closed surface of genus greater than one,, Trans. Amer. Math. Soc., 26 (1924), 25. doi: 10.1090/S0002-9947-1924-1501263-9.

[12]

P. Walters, An Introduction to Ergodic Theory,, Graduate Texts in Mathematics, (1982).

[1]

Jan Philipp Schröder. Ergodicity and topological entropy of geodesic flows on surfaces. Journal of Modern Dynamics, 2015, 9: 147-167. doi: 10.3934/jmd.2015.9.147

[2]

Bryce Weaver. Growth rate of periodic orbits for geodesic flows over surfaces with radially symmetric focusing caps. Journal of Modern Dynamics, 2014, 8 (2) : 139-176. doi: 10.3934/jmd.2014.8.139

[3]

Keith Burns, Katrin Gelfert. Lyapunov spectrum for geodesic flows of rank 1 surfaces. Discrete & Continuous Dynamical Systems - A, 2014, 34 (5) : 1841-1872. doi: 10.3934/dcds.2014.34.1841

[4]

David Ralston, Serge Troubetzkoy. Ergodic infinite group extensions of geodesic flows on translation surfaces. Journal of Modern Dynamics, 2012, 6 (4) : 477-497. doi: 10.3934/jmd.2012.6.477

[5]

César J. Niche. Topological entropy of a magnetic flow and the growth of the number of trajectories. Discrete & Continuous Dynamical Systems - A, 2004, 11 (2&3) : 577-580. doi: 10.3934/dcds.2004.11.577

[6]

Vladislav Kruglov, Dmitry Malyshev, Olga Pochinka. Topological classification of $Ω$-stable flows on surfaces by means of effectively distinguishable multigraphs. Discrete & Continuous Dynamical Systems - A, 2018, 38 (9) : 4305-4327. doi: 10.3934/dcds.2018188

[7]

Radu Saghin. Volume growth and entropy for $C^1$ partially hyperbolic diffeomorphisms. Discrete & Continuous Dynamical Systems - A, 2014, 34 (9) : 3789-3801. doi: 10.3934/dcds.2014.34.3789

[8]

Dou Dou, Meng Fan, Hua Qiu. Topological entropy on subsets for fixed-point free flows. Discrete & Continuous Dynamical Systems - A, 2017, 37 (12) : 6319-6331. doi: 10.3934/dcds.2017273

[9]

François Ledrappier, Omri Sarig. Fluctuations of ergodic sums for horocycle flows on $\Z^d$--covers of finite volume surfaces. Discrete & Continuous Dynamical Systems - A, 2008, 22 (1&2) : 247-325. doi: 10.3934/dcds.2008.22.247

[10]

François Ledrappier, Seonhee Lim. Volume entropy of hyperbolic buildings. Journal of Modern Dynamics, 2010, 4 (1) : 139-165. doi: 10.3934/jmd.2010.4.139

[11]

Dieter Mayer, Fredrik Strömberg. Symbolic dynamics for the geodesic flow on Hecke surfaces. Journal of Modern Dynamics, 2008, 2 (4) : 581-627. doi: 10.3934/jmd.2008.2.581

[12]

Marcelo R. R. Alves. Positive topological entropy for Reeb flows on 3-dimensional Anosov contact manifolds. Journal of Modern Dynamics, 2016, 10: 497-509. doi: 10.3934/jmd.2016.10.497

[13]

Katrin Gelfert. Lower bounds for the topological entropy. Discrete & Continuous Dynamical Systems - A, 2005, 12 (3) : 555-565. doi: 10.3934/dcds.2005.12.555

[14]

Jaume Llibre. Brief survey on the topological entropy. Discrete & Continuous Dynamical Systems - B, 2015, 20 (10) : 3363-3374. doi: 10.3934/dcdsb.2015.20.3363

[15]

Alfonso Artigue. Expansive flows of surfaces. Discrete & Continuous Dynamical Systems - A, 2013, 33 (2) : 505-525. doi: 10.3934/dcds.2013.33.505

[16]

Piotr Oprocha, Paweł Potorski. Topological mixing, knot points and bounds of topological entropy. Discrete & Continuous Dynamical Systems - B, 2015, 20 (10) : 3547-3564. doi: 10.3934/dcdsb.2015.20.3547

[17]

Dongkui Ma, Min Wu. Topological pressure and topological entropy of a semigroup of maps. Discrete & Continuous Dynamical Systems - A, 2011, 31 (2) : 545-556. doi: 10.3934/dcds.2011.31.545

[18]

Daniel Visscher. A new proof of Franks' lemma for geodesic flows. Discrete & Continuous Dynamical Systems - A, 2014, 34 (11) : 4875-4895. doi: 10.3934/dcds.2014.34.4875

[19]

Boris Hasselblatt, Zbigniew Nitecki, James Propp. Topological entropy for nonuniformly continuous maps. Discrete & Continuous Dynamical Systems - A, 2008, 22 (1&2) : 201-213. doi: 10.3934/dcds.2008.22.201

[20]

Michał Misiurewicz. On Bowen's definition of topological entropy. Discrete & Continuous Dynamical Systems - A, 2004, 10 (3) : 827-833. doi: 10.3934/dcds.2004.10.827

2017 Impact Factor: 0.425

Metrics

  • PDF downloads (6)
  • HTML views (0)
  • Cited by (3)

[Back to Top]